1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

NSAIDs and Peptic Ulcers

How Do Over-The-Counter Painkillers Affect Your Digestive System?

By

Updated May 26, 2014

A peptic ulcer is a sore that forms in the lining of the stomach or the duodenum (the beginning of the small intestine). An ulcer can cause a gnawing, burning pain in the upper abdomen; nausea; vomiting; loss of appetite; and weight loss. Most peptic ulcers are caused by infection with the bacterium Helicobacter pylori (H. pylori). But some peptic ulcers are caused by prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) or pain relievers such as aspirin, ibuprofen, and naproxen sodium. NSAIDs cause ulcers by interfering with the stomach's ability to protect itself from acidic stomach juices.

Normally the stomach has three defenses against digestive juices: mucus that coats the stomach lining and shields it from stomach acid, the chemical bicarbonate that neutralizes stomach acid, and blood circulation to the stomach lining that aids in cell renewal and repair. NSAIDs hinder all of these protective mechanisms, and with the stomach's defenses down, digestive juices can damage the sensitive stomach lining and cause ulcers.

NSAID-induced ulcers usually heal once the person stops taking the medication. To help the healing process and relieve symptoms in the meantime, the doctor may recommend taking antacids to neutralize the acid and drugs called H2-blockers or proton-pump inhibitors to decrease the amount of acid the stomach produces.

Medicines that protect the stomach lining also help with healing. Examples are bismuth subsalicylate, which coats the entire stomach lining, and sucralfate, which sticks to and covers the ulcer.

If a person with an NSAID ulcer also tests positive for H. pylori, he or she will be treated with antibiotics to kill the bacteria. Surgery may be necessary if an ulcer recurs or fails to heal, or if complications like bleeding, perforation, or obstruction develop.

Anyone taking NSAIDs who experiences symptoms of peptic ulcer should see a doctor for prompt treatment. Delaying diagnosis and treatment can lead to complications and the need for surgery.

Back to Digestive Basics Index

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.